My daughter started taking Prednilosone about a month ago to induce remission of her AIH and IBD, and recently added Imuran (azathioprine) as we start weaning Prednilosone. She has gone from 18-15 mg Prednilosone. Since starting the taper and adding azathioprine, she has started having loose stools again and last night had diarrhea in the middle of the night and woke up with joint pain later. So… Is it possible that this is in response to the small decrease in Prednilosone? Could this be a reaction to the azathioprine? Should I be immediately concerned, or is this more of a wait and are situation?
I'm in NZ. My son (13) was diagnosed with AIH/PSC/IBD about 6 weeks ago. He is on 60mg prednisone. After 4 weeks the docs introduced Azathiorprine so they could start reducing the steroid dose. However on two occasions now, even a slight reduction of the Pred (down to 55mg) has caused him to have a flare of his liver symptoms. Since being on Aza he has also experienced an increase in joint pain and other muscular aches and pains and some bowel symptoms as well - the doctors don't think it is the Aza causing this though - they have suggested his symptoms are because it is still really early days and the medication hasn't had a good chance to get the upper-hand on the antibodies that are attacking his liver/bile ducts/bowel.
I think its so hard to know if we should worry - like me, you are in the first stages of learning to be a parent of a chronically ill child. Our doctors have told us to just keep taking the meds and wait to see how he is in another couple of weeks. They are doing bloods and a thorough checkup every week so we feel okay with this plan at the moment.
I hope your daughter starts to feel better soon. It really is the pits watching your child be so unwell, and giving them medication that potentially could make them feel worse before they feel better.
Love to you and your family
Thanks, Nicky. I am sorry you are in this situation, too, but it is nice to talk to someone who can relate to this. It is all so new I have not figured out when I need to be worried or not. L is back to normal stools today. She has blood work next week so it will be good to see what her liver enzyme levels are doing. Hopefully staying in the near to normal range.
L acts pretty well for now–she only got diagnosed with AIH and PSC after we started trying to figure out why she was having chronic diarrhea. And the diarrhea stopped about two days after starting the Prednilosone. I was unhappy to see it again, because it makes me wonder what else is happening that I am not aware of. But… This is why she gets blood work every two weeks. Sigh.
Thanks again for your response!